Colorado, 2002

Damaging Wind in Colorado, September 16, 2002

September 16, 2002 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 7:24 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 16, 7:24 PM MST, 2 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 PM MDT MON SEP 16 2002

EVENING UPDATE: UTAH DISTURBANCE WILL BRING SHOWERS AND GUSTY WINDS
TO THE CWA AFTER 8:30 PM. HOWEVER CHANCES OF DAMAGING WINDS HAVE
DIMINISHED WITH THE LOSS OF SURFACE HEATING. SO HAVE CANCELLED THE
SEVERE THUNDERSTORM WATCH AND UPDATED ZONES.

...SIGNIFICANT CHANGES COMING TO THE REGION OVER THE NEXT FEW DAYS...

LATEST SATELLITE SHOWED DEEP TROF OVER THE WESTERN GREAT BASIN
GENERATING NUMEROUS SHOWERS AND THUNDERSTORMS OVER WESTERN UTAH
DURING THE EARLY PART OF THE DAY. STRONG LIFT COMBINED WITH A VERY
UNSTABLE AIRMASS...DRY LOWER LEVELS AND STRONG MID-LEVEL WINDS HAS
RESULTED IN A NUMBER OF SEVERE THUNDERSTORMS ACROSS WESTERN UTAH
TODAY.

MODELS HAVE MADE SOME WHOLESALE CHANGES FROM THE PAST FEW DAYS.
BOTH AVN AND ETA NOW ON-BOARD WITH MUCH MORE ENERGETIC WAVE THAN
EARLIER FORECAST. THOUGH THE WAVE SHEARS AND WEAKENS BY THE TIME IT
MOVES INTO EASTERN UTAH LATE THIS AFTERNOON...THERE WILL STILL BE
GOOD UPWARD FORCING...ELEVATED MOISTURE AND INSTABILITY. MITIGATING
FACTORS WILL BE DIURNAL COOLING TONIGHT AND SOME WEAKENING IN THE
WIND FIELD. NONETHELESS ISOLATED SEVERE IS LIKELY AND STRONG GUSTY
WINDS WILL ACCOMPANY STORMS...ESPECIALLY EARLY ON. WAVE TAKES A
MUCH MORE SOUTHERLY TRACK...SO WILL SPREAD POPS FARTHER SOUTH AND
WILL BOOST POPS IN ALL AREAS. SIGNIFICANT RAINFALL NOT LIKELY GIVEN
DRY LOWER ATMOSPHERE AS MENTIONED ABOVE.

AVN AND ETA CONTINUE TO DIFFER ON TUESDAY WITH AVN BRINGING IN SURGE
OF COOL AIR MUCH EARLIER THAN ETA. ETA RESERVES COLD PUNCH FOR
TUESDAY NIGHT WHICH STILL APPEARS MORE REASONABLE. THEREFORE...WILL
CONTINUE WITH LOW POPS AND CLOUDS ACROSS THE NORTH ON TUESDAY WITH
FAIR CONDITIONS SOUTH. GRADIENT REMAINS STRONG ACROSS THE NORTH SO
WILL CONTINUE MENTION OF WINDS.

CHANGE TO MORE FALL-LIKE CONDITIONS ON THE WAY TUESDAY NIGHT AS JET
DIGS SOUTH ACROSS UTAH DURING THE NIGHT AND INTO THE DAY WEDNESDAY.
THIS WILL RESULT IN AROUND A 10 DEGREE F...OR MORE...DIP IN
TEMPERATURES WEDNESDAY AS COLD FRONT DRIVES SOUTH THROUGH THE AREA.
7H TEMPERATURES DIP TO NEAR +2 DEGREES C NORTH...SO APPEARS LIKELY
THAT SOME SNOW WILL FALL...BUT EXPECT IT TO REMAIN IN THE HIGHER
ELEVATIONS. IF CONFIDENCE WERE HIGHER IN THIS SOLUTION...WOULD GO
WITH LIKELY POPS...BUT SINCE MODEL GUIDANCE HAS CHANGED SO
DRAMATICALLY WILL GO WITH A MORE CAUTIOUS CHANCE POPS FOR NOW AND
WILL LET LATER SHIFTS ANALYZE NEXT MODEL RUNS. NL

THURSDAY THROUGH MONDAY...
NORTHWEST FLOW WILL DOMINATE THE PATTERN THROUGH THE EXTENDED
PERIOD WITH PARTLY CLOUDY AND SEASONABLE CONDITIONS THROUGH SATURDAY.
A BROADER TROUGH DEVELOPS OVER THE NORTHERN ROCKIES BY SUNDAY WITH
INCREASED MOISTURE OVER THE CWA FOR SUNDAY AND MONDAY. ANOTHER AREA
OF MOISTURE ASSOCIATED WITH A REMNANT TROPICAL SYSTEM WILL MOVE
ACROSS THE SOUTHERN SECTIONS ON MONDAY. AS A RESULT HAVE ADDED A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ON MONDAY. MPM

.GJT...NONE.

In the hours before

Special weather statement, Sep 16, 7:00 PM MST, 3 hours 21 minutes before
UTZ023-024-170225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MDT MON SEP 16 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR NORTHEAST UTAH...

THUNDERSTORMS APPROACHING EASTERN UTAH HAVE BEEN WEAKENING
THROUGH THE EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR
DAGGETT AND UINTAH COUNTIES IN NORTHEAST UTAH HAS BEEN CANCELED.
Special weather statement, Sep 16, 7:14 PM MST, 3 hours 7 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
814 PM MDT MON SEP 16 2002

...VIGOROUS TROUGH TO BRING THUNDERSTORMS TO THE REGION TONIGHT...
...COOLER WITH A CHANCE OF SNOW IN THE NORTHERN MOUNTAINS TUESDAY
NIGHT AND WEDNESDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS EASTERN UTAH
AND WESTERN COLORADO TONIGHT. THIS DISTURBANCE APPEARS MORE
VIGOROUS THAN EARLIER FORECAST...THEREFORE NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAIN
AREAS WITH SCATTERED STORMS AT LOWER ELEVATIONS. SOME OF THESE STORMS
WILL PRODUCE WIND GUSTS TO 45 MPH. CLOUDS AND PRECIPITATION WILL
DECREASE LATE TONIGHT FROM WEST TO EAST.

TUESDAY NIGHT INTO WEDNESDAY THE FORECAST TURNS COOLER AS A VIGOROUS
DISTURBANCE DROPS SOUTHWARD ACROSS THE REGION. TEMPERATURES WILL
COOL SUFFICIENTLY TO BRING A CHANCE OF SNOW ACCUMULATIONS ACROSS THE
NORTHERN MOUNTAINS. THERE IS SOME QUESTION AS TO THE STRENGTH...
TIMING AND POSITIONING OF THIS STORM...BUT IT DOES APPEAR THAT
THERE IS SOME CHANCE OF SNOW ACCUMULATIONS ABOVE 9000 FEET OR HIGHER.

STAY TUNED FOR UPDATED FORECASTS REGARDING THIS DEVELOPING WEATHER
SITUATION.

SPOTTER ACTIVATION IS NOT EXPECTED.

NL/TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Blanco

When
September 16, 10:21 PM MST to 10:25 PM MST
Where
Rio Blanco County, 15 mi SE of Rangely
Measured
60 kt (69 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.933, -108.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320195.